Virginia, 2020Flash Flooding and Flooding in Virginia, August 22 to 23, 2020
August 22 to 23, 2020 · NWS LWX · 9 events in 3 counties and zones
Plenty of moisture from the Gulf of Mexico combined with a boundary to trigger showers and thunderstorms. A light flow aloft that was nearly unidirectional caused some showers and thunderstorms to train over the same areas, which led to instances of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of moisture from the Gulf of Mexico combined with a boundary to trigger showers and thunderstorms. A light flow aloft that was nearly unidirectional caused some showers and thunderstorms to train over the same areas, which led to instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:57 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 22, 1:57 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Sat Aug 22 2020
.SYNOPSIS...
High pressure will continue to develop over the Atlantic through
Monday while a surface trough remains over the area during this
time. A cold front will approach the area for Tuesday into Wednesday
before high pressure strengthens over the Atlantic, affecting our
weather pattern for late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
2:30 PM UPDATE: Heavy showers and a few thunderstorms are
overspreading the region north and west of an area of mid-level
clouds. This area has been more sunny today, so storms are
generally forming along the differential heating boundary.
Additionally, there is an upper low centered to our south and
west, with our region lying roughly within the left exit region
of the upper jet. At the surface, a weak frontal boundary to our
south will gradually push north through the afternoon, further
enhancing thunderstorm development. Looking at the most recent
mesoanalysis, CAPE values are in the 1000-1500 J/kg with shear
in the 20-30 kt range. So, could see a few stronger cells this
afternoon, but think severe threat is relatively low, because
parameters are more towards the marginal end. Higher humidity
levels may also lead to some heavy downpours and isolated higher
rainfall totals, especially if any convection becomes
locked/regenerates on the terrain. Therefore, a marginal threat
exists for flooding or flash flooding, but overall storm motions
should be quick enough to preclude a more widespread threat.
However, have decided to put out a Flash Flood Watch in our
southwestern zones, where the aforementioned terrain-locked
convection may cause some flooding issues. Flash flood guidance
is very low in this region too, with values less than an inch in
an hour. So, will have to watch these areas this afternoon.
Showers and thunderstorms should dwindle this evening. However,
an upper level trough will cross late tonight into Sunday
morning. This may help generate a few showers, with most
guidance targeting the Baltimore/Washington metro. Any breaks in
the clouds will favor fog development, especially where it
rained. Lows will be in the 60s to lower 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday, the mid-level trough remains to the south and west,
but will gradually start to lift and move towards the east.
Additionally, upper ridging over the Atlantic will gradually
shift to the north and east, leading to height rises over the
region. At the surface, high pressure over the west Atlantic
will pump in warm and humid air. This will result in warmer
and more humid conditions. Highs will be in the upper 80s to
near 90. With the trough to the west and gradually moving
towards the east, will see some showers and storms in the
afternoon once again, but the risk for severe storms/flooding
appears low at this time.
On Monday, much of the same in terms of the surface and upper
air pattern. The one exception will be the aforementioned upper
trough, which will be more overhead. Dry air in westerly flow
will begin to filter into the region, which should keep
shower/storm chances lower than previous days. Any storms that
do form will be initiate along the lee trough/terrain
circulations. Temperatures will again be a bit above normal in
the upper 80s and lower 90s. Lows will be close to the muggy dew
points in the upper 60s and lower 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front will approach the area Tuesday while there is a
northwest flow aloft around a subtropical ridge centered to our
south and west. High pressure will remain over the Atlantic during
this time as well. The combination of hot and humid conditions ahead
of the cold front along with colder air aloft from the northwest
flow, and the cold front approaching our area does enhance the
threat for severe thunderstorms. However, confidence is low because
most guidance shows a downsloping westerly flow over our area, and
this tends to inhibit convection. Will continue to monitor, but if
storms do develop then there are favorable conditions for storms to
become severe.
The boundary may hang around for Wednesday, bringing another chance
for showers and thunderstorms, but high pressure over the Atlantic
will control the weather pattern for late in the week. This will
bring more hot and humid conditions to the area. Tropical moisture
may rotate around that high as well, possibly impacting our area
during this time with more chances for showers and thunderstorms.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Upper-level forcing and a differential surface heating boundary
have lead to more development of storms to the north than
previously expected. MRB and IAD seeing showers and storms at
this time, with CHO expected to see increased coverage in storms
through the afternoon as well. Showers possible again tonight,
though the greater impact (at least at IAD/MRB/CHO) could be
fog.
Scattered thunderstorms will be possible again Sunday and Monday
afternoon (slightly higher chance on Sunday). Otherwise VFR
conditions should prevail as high pressure builds to the south.
VFR conditions are expected most of the time for Tuesday through
Thursday, but there will be chances for showers and thunderstorms,
especially during the afternoon and evening hours each day.
&&
.MARINE...
Showers and thunderstorms have developed this afternoon over
northern and central VA. These could end up reaching the waters
by this evening, resulting in some gusty winds.
Showers and thunderstorms may develop on Sunday and Monday
afternoons as well, but the chances are going to be lower than
seen today, as drier air starts to build into the region.
Otherwise, winds will remain generally light out of the south
through Sunday, becoming westerly on Monday.
A cold front will approach the waters for Tuesday into Wednesday
before high pressure over the Atlantic controls the weather pattern
late next week. A Small Craft Advisory may be needed for portions of
the waters Tuesday and Wednesday.
&&
.TIDES/COASTAL FLOODING...
Anomalies have decreased enough that it looks like the risk for
minor flooding is low through this morning. Will have to monitor
DC Southwest Waterfront, which will be closest. While water
levels will remain elevated the next several days, most guidance
indicates the risk for minor flooding will lower.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025-026-
503-504-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ505-506.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...BJL
AVIATION...BJL/ADS/CJL
MARINE...BJL/ADS/CJL
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Aug 22, 12:30 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
130 PM EDT Sat Aug 22 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
130 PM EDT Sat Aug 22 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Heavy rain from thunderstorms may produce localized flooding late
this afternoon and evening.
Scattered thunderstorms may produce gusty winds over the waters.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Damaging wind gusts from organized severe thunderstorms are
possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
130 PM EDT Sat Aug 22 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect for Pendleton County in West
Virginia, as well as Highland, Rockingham, and Augusta counties in
Virginia until midnight. Elsewhere, localized flooding is possible
through this evening, especially near and south of Interstate 66
and US 50.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Damaging wind gusts from organized severe thunderstorms are
possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Staunton (C)
- When
- August 22, 5:55 PM EST to 7:55 PM EST
- Where
- Staunton (C) County, 0.41 mi SSE of Staunton to 0.3 mi SE of Staunton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.145, -79.066
One lane of Rt 250 closed due to flooding at the intersection with Rt. 11.
Flood, Staunton (C)
- When
- August 22, 8:34 PM EST to August 23, 12:00 AM EST
- Where
- Staunton (C) County, 4.83 mi S of Staunton to 6.59 mi WSW of Staunton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.081, -79.059
There were multiple reports of high water throughout the city of Staunton. All low lying roads were closed, especially in the downtown area.
Flash Flood, Augusta
- When
- August 22, 8:40 PM EST to August 23, 12:00 AM EST
- Where
- Augusta County, 5.08 mi S of Sherando to 4.08 mi S of Sherando
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.907, -79.000
The South Fork Back Creek was out of its banks with six to ten inches of water rushing across VA-814 Love Road.
Flood, Staunton (C)
- When
- August 22, 9:07 PM EST to August 23, 12:00 AM EST
- Where
- Staunton (C) County, 5.07 mi SSE of Staunton to 5.95 mi S of Staunton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.078, -79.052
Churchmans Mill Road was closed around Christians Creek and Christians Creek Road was also closed around Christians Creek due to flowing water.
Flood, Augusta
- When
- August 22, 9:07 PM EST to 11:07 PM EST
- Where
- Augusta County, 0.93 mi N of White Hill to 1.05 mi NNE of White Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.063, -79.071
Churchmans Mill Rd. closed due to flooding along Christians Creek.
Flood, Staunton (C)
- When
- August 22, 9:07 PM EST to 11:07 PM EST
- Where
- Staunton (C) County, 1.68 mi NW of Staunton to 2.18 mi SSW of Staunton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.167, -79.093
US-250 closed due to flooding in the City of Staunton.
Flood, Augusta
- When
- August 22, 9:10 PM EST to 11:10 PM EST
- Where
- Augusta County, 2.23 mi NNE of White Hill to 2.24 mi NNE of White Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.077, -79.048
Christians Creek Rd. closed due to flooding along Christians Creek.
Flood, Augusta
- When
- August 22, 9:10 PM EST to 11:10 PM EST
- Where
- Augusta County, 2.23 mi NNE of White Hill to 2.24 mi NNE of White Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.077, -79.048
Christians Creek Rd. closed due to flooding along Christians Creek.
Flash Flood, Nelson
- When
- August 22, 10:00 PM EST to August 23, 12:00 AM EST
- Where
- Nelson County, 1.4 mi W of Martins Store to 1.55 mi WNW of Martins Store
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.902, -78.895
There were reports of Rockslides due to heavy rainfall near Wintergreen.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20202 deaths · 3 injured · $10,000 · 1 event
- Damaging Winds in Texas, August 22, 2020$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Hail in California, August 22, 2020$254,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Massachusetts, August 22, 2020$106,000 · 1.75 in hail · 16 events
- Damaging Winds in New Hampshire, August 22, 2020$150,000 · 70 kt wind · 2 events
- Dense Fog in Illinois, August 22, 202019 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 22 to 23, 20201 injured · 10 events
- Flash Flooding and Flood in Pennsylvania, August 22, 2020$16,000 · 50 kt wind · 7 events
- Dense Fog in Missouri, August 22, 202011 events
- Dense Fog in Kentucky, August 22, 20205 events
- Flash Flood and Heavy Rain in Virginia, August 22 to 23, 20205 events
- Hail in Minnesota, August 22, 20201.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916889, 916792, 916785, 916791, 917016, 917023, 917028, 917029, 916786.